MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 2.4MM X 17MM LCK SCR T7 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 2.4MM X 17MM LCK SCR T7 S-T; PLATE, FIXATION, BONE
Model Number 74412417
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a right 3h standard plate in bilateral wrist case, the 17mm locking screw (vlp ti 2.4mm x 17mm lck scr t7 s-t ns) went through the plate (evos volar plate 3h right std ti 48mm) in the distal most hole on the ulnar side.The physician was unable to back it out and already had other screws in the distal fragment so couldn't remove the plate to remove the screw.Surgeon isn't really concerned but it needs to be reported.The surgeon assumed that the tabs inside the hole bent while inserting the screw and did not lock onto the screw allowing it to pass through.The surgery finished with the same device.No injury or significant delay reported.Operative reports are not available.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.However, the provided electronic photocopied fluoro/x-ray images were reviewed by the clinical/medical team and revealed that the screw passed-through the plate.The clinical/medical investigation concluded that, based on the information provided, no clinical factors have been definitively concluded to have contributed to the reported event; however, user technique could not be ruled out as a possible contributing factor.The surgical technique notes to limit engagement of va-locking mechanisms to ¿twice¿ during screw insertion.The assessed patient impact is the retained screw which passed-through the plate and the 0-30-minute surgical extension, and although unlikely, possible migration and local irritation cannot be ruled out.No further medical assessment can be rendered at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for mini-fragment plating system revealed in warnings section that that improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include a fit/ sizing issue or user technique.The contribution of the device to the reported event could be corroborated as the fluoro/x-ray images reveals that the screw did not lock into the hole of the plate and pass through it.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 2.4MM X 17MM LCK SCR T7 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15214391
Report Number1020279-2022-03663
Device Sequence Number5974917
Product Code HRS
UDI-Device Identifier00885556348697
UDI-Public00885556348697
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K132886
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74412417
Device Catalogue Number74412417
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2022
Supplement Date Received by Manufacturer09/09/2022
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date09/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale